Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health Center

Sore tongue

03/30/2009

Question:

I was on Biaxin xl for bronchitis. I took the last of them two days ago with no side effects. I had to go and get a bone scan yesterday. I have noticed that my tongue was sore for a few days like I had burned it. Today I have these beige patches on tongue and it is very sore. I also have a metalic taste in my mouth. Could this be from the Biaxin even though it did not show up until I finished it or from the tracer from the bone scan. I have had the tracer 5 times before with no troubles. What could this be?

Answer:

This could be a minor yeast infection called candidiasis, which is a common complication of antibacterial antibiotic treatment. The other likely possibility would be a rather common condition that affects the sensory nerves called burning mouth syndrome. This is annoying, but is not harmful otherwise.

Information about both of these disorders can be found at the website www.aaomp.org (see link at end of message), under the "Public" tab, and the "Information about oral conditions" tab. Evaluation by an oral pathologist would be best if you want a definite answer.

Related Resources:

Burning Mouth Syndrome
American Academy of Oral & Maxillofacial (AAOMP)

For more information:

Go to the Dental and Oral Health Center health topic, where you can:

Response by:

Carl M Allen, DDS, MSD Carl M Allen, DDS, MSD
Professor Emeritus of Oral Pathology
College of Dentistry
The Ohio State University